Drugmaker Tris Pharma announced a voluntary recall of three lots of infants’ ibuprofen that were sold at various retailers. The recalled lots may have higher concentrations of ibuprofen, the company says.
The three lots are specifically of Infants’ Ibuprofen Concentrated Oral Suspension, USP (NSAID) 50 mg per 1.25 mL, and they’re sold at CVS, Family Dollar and Walmart, Tris Pharma said in a press release on Wednesday. The ibuprofen is sold under the names Equate (Walmart), CVS Health (CVS) and Family Wellness (Family Dollar).
The over-the-counter liquid pain reliever and fever reducer is designed for children between the ages of 6 months and 23 months. Those that have higher than usual concentrations of ibuprofen could cause nausea, vomiting, upper abdominal pain, diarrhea, gastrointestinal pain, ringing in the ears and headache, Tris Pharma said. The company added that it hadn’t received any reports of bad side effects related to the recall.
This raises a big question for parents: How worried should they be? “Mildly,” Gina Posner, MD, a pediatrician at MemorialCare Orange Coast Medical Center in Fountain Valley, Calif., tells Yahoo Lifestyle. “They’re not saying how much higher the concentration was, and that makes a big difference. If it’s twice as high, that’s really scary. If it’s slight, it’s unlikely to cause any problems, but they’d still need to recall it anyway.”
To help put things into perspective, Jamie Alan, PhD, an assistant professor of pharmacology and toxicology at Michigan State University, tells Yahoo Lifestyle that she actually bought and used this medication on her daughter “and she’s fine.” Her recommendation: “I’d be cautious, but I wouldn’t get hysterical.” While babies are more likely to develop nausea, vomiting or diarrhea as a result of having too much ibuprofen, the more concerning side effects to watch out for are blood in the stool and less urination than usual. Less frequent urination could indicate kidney damage, she says. “You want to be cautious,” Alan says. “That means checking your baby’s diaper to make sure the stool is fine and that they’re making enough urine.”
For the record, “You’d notice the side effects pretty soon, within a few days,” Posner says. She recommends throwing the medication away or returning it to the store where you bought it and just keeping an eye on your child for a few days if you have actually used it. She’s also guessing that the concentration is just off by a little bit, given that “it would be really hard to over-concentrate by huge amounts.”
While all of the recalled lots are store brands, Alan says this doesn’t mean that brand names are better. “The U.S. guidelines for medication are pretty strict, and it’s all going to be the same stuff,” she says. “Even Tylenol has been contaminated. For me, I’m going to continue to buy the generic. I’m not super worried as a mom or pharmacologist.”
If you purchased any of the affected lots and noticed that your child had an adverse reaction, please contact the Food and Drug Administration’s MedWatch Adverse Event Reporting program.
Read more from Yahoo Lifestyle:
• Got ground beef in your freezer? Important action to take after massive recall of 6.5 million pounds
• Chrissy Teigen reveals her son will have to wear a corrective helmet
• First responders’ photo shoots of infants born around the same time go viral: ‘They’re heroes both on the job and at home’